Confirmed case of severe bleeding tied to ‘fake weed’ in Wisconsin; 2 deaths in Illinois
MADISON — The Wisconsin Department of Health Services is warning people about the dangers of synthetic cannabinoids, often called “fake weed”, “K2” and “spice” amid reports of severe bleeding linked to two deaths in Illinois. Officials said there has been one confirmed case in Wisconsin.
According to the Department of Health Services, these products are found across the U.S. in convenience stores, gas stations, drug paraphernalia shops, novelty stores and online.
“These recent cases of severe bleeding are evidence of the risks associated with synthetic cannabinoids and the harm these products can cause,” said State Health Officer Karen McKeown. “We are working with state and local partners to make people aware of these dangers and identify potential cases in Wisconsin.”
This has been happening in Illinois recently. There are 70 cases of severe bleeding, including two deaths, linked with synthetic cannabinoids — often called Spice, K2 or fake weed — across Chicago and areas in central Illinois.
All of the cases involved unexplained bleeding, such as coughing up blood, blood in the urine, bloody nose or bleeding gums.
On Monday, April 2, state health officials reported 56 cases, including those two deaths, who were men in their 20s; one of the deaths was in Chicago and the other in central Illinois. Nine of those cases tested positive for brodifacoum, or rat poison.
“We continue to see cases coming in,” said Dr. Allison Arwady, chief medical officer at the Chicago Department of Public Health.
Synthetic cannabinoids are not one drug. Hundreds of different synthetic cannabinoid chemicals are manufactured and sprayed on dried plant material or sold as liquids to be inhaled in addictive tobacco products like e-cigarettes or other vaping devices. New ones with unknown health risks are available each year. Synthetic cannabinoid products are unsafe, and the health effects from using them can be unpredictable, harmful, and even life threatening.
You’re urged to call 911 or go to the emergency department right away if you or someone you know has a serious reaction to synthetic cannabinoids.